The long-term use of proton pump inhibitors (PPIs) exacerbates corpus atrophic gastritis in patients with Helicobacter pylori (H. pylori) infection. To identify a potential mechanism for this change, we discuss interactions between pH, bile acids, and H. pylori. Duodenogastric reflux, which includes bile, occurs in healthy individuals, and bile reflux is increased in patients with gastroesophageal reflux disease (GERD). Diluted human plasma and bile acids have been found to be significant chemoattractants and chemorepellents, respectively, for the bacillus H. pylori. Although only taurine conjugates, with a pKa of 1.8-1.9, are soluble in an acidic environment, glycine conjugates, with a pKa of 4.3-5.2, as well as taurine-conjugated bile acids are soluble in the presence of PPI therapy. Thus, the soluble bile acid concentrations in the gastric contents of patients with GERD after continuous PPI therapy are considerably higher than that in those with intact acid production. In the distal stomach, the high concentration of soluble bile acids is likely to act as a bactericide or chemorepellent for H. pylori. In contrast, the mucous layer in the proximal stomach has an optimal bile concentration that forms chemotactic gradients with plasma components required to direct H. pylori to the epithelial surface. H. pylori may then colonize in the stomach body rather than in the pyloric antrum, which may explain the occurrence of corpus-predominant gastritis after PPI therapy in H. pylori-positive patients with GERD.
Keywords: Bile acids; Chemotactic gradient; Corpus-predominant gastritis; Gastroesophageal reflux disease; Helicobacter pylori; Proton pump inhibitor.